Lake Huron, 2018

Marine Thunderstorm Winds in Lake Huron, June 13, 2018

June 13, 2018 · NWS APX · 2 events in 2 counties and zones

A small cluster of thunderstorms moved off of Alcona County, producing gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A small cluster of thunderstorms moved off of Alcona County, producing gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 13, 9:11 AM EST, 34 minutes earlier.

Area forecast discussion, Jun 13, 9:11 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1011 AM EDT Wed Jun 13 2018

.UPDATE...
Issued at 1011 AM EDT Wed Jun 13 2018

We have an abundance of moisture and forcing, as a cold front
makes steady progress into ne lower MI. But instability is sharply
limited, and convection has been relatively weak over the past
hour or so. SPC tossed ne lower MI back into a marginal risk for
this morning, but in about 75-90min that activity will clear ne
lower MI and head out across Lk Huron. Have been tweaking
pops/timing as frontal line crosses the area. Some wraparound
showers are also seen over the east half of upper MI.

No major adjustments to the rest of the day just yet, as focus has
been on this morning so far.

&&

.NEAR TERM...(Tonight)
Issued at 339 AM EDT Wed Jun 13 2018

...Some Rain This Morning, Then Breezy...

High Impact Weather Potential: Some thunderstorms this morning
with a marginal risk for severe storms in eastern upper Michigan.
Then turning breezy with gale gusts on portions of the Great
Lakes.

Pattern Synopsis/Forecast: Fairly potent short-wave continues to
roll into the upper Midwest/far western Great Lakes this morning
with attending and deepening surface low pressure over southern
Ontario and surface cold front stretching down through Wisconsin.
Axis of warm/moist and modestly unstable air is in place ahead of
this feature across the upper Midwest and into Michigan with
MUCAPE values running 500-1000 J/KG. Associated height falls
/short-wave and frontogenetic forcing has triggered an area of
showers/thunderstorms mainly across northern Wisconsin into the
western and central UP. Scattered showers have developed
downstream across the northern portion of this CWA along the
incoming theta-e/instability gradient.

Short-wave and attending surface low/cold front will quickly
swing through the region this morning bringing a period of
showers/thunderstorms, particularly across the northern portions
of the CWA along the track of strongest QG-forcing for ascent.
Showers end with clearing skies this afternoon. Period of gusty
winds develops this afternoon into the evening behind the front.

Primary Forecast Concerns...Chances for severe storms this
morning. Gusty winds this afternoon.

Round of showers and thunderstorms will roll through the region
ahead of the short-wave through mid morning, highest coverage/pops
still shaping up to be across eastern upper MI/Straits region.
Forecast instability is not terribly impressive, around 1000 J/KG
MUCAPE. But strong short-wave forcing/upper level jet divergence
will compensate. Combined with an axis of strong mid level winds/
0-6 KM bulk shear values running 50-60 knots early this morning,
some strong rotating updrafts remain a possibility evidenced by a
couple strong storms now moving through NE Wisconsin. Upshot to
this, we will have to monitor storms for a severe hail threat/low
end severe wind threat through early-mid morning.

Deformation axis and perhaps a secondary round of showers swings
through the region late morning through early afternoon as the
short-wave center moves through. Thus I have stretched out pops
just a little longer into the afternoon vs inherited forecast. But
strong subsidence through the rest of the afternoon will lead to
quickly clearing skies. Wind gusts are another concern with 35 to
45 knot winds (strongest north) developing in the mixed layer and
development of steep low level lapse rates under a cold advection
regime. This will support a period of gusts running 25 to 35
mph across the CWA...possibly near 40 mph in the north. Shy of any
land based wind headline criteria, but ongoing gale warnings look
to be a good call.

Tonight: Quieting down quite rapidly with high pressure building
quickly into the region. Mainly clear skies and diminishing winds
will lead to a cool-ish night and temperatures running just a
little below normal.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 339 AM EDT Wed Jun 13 2018

...Mostly dry and warming up...

High Impact Weather Potential...Slight chance of thunderstorms late
Friday west of I-75.

Pattern Synopsis/Forecast...A building upper ridge over the central
CONUS will lead to height rises across the Upper Great Lakes on
Thursday. Tropical and subtropical branches of the jet will carry a
couple weak waves around the top of the ridge on Friday, but
moisture will be limited until a plume of higher PWATs creeps in
from the west late in the day.

Primary Forecast Concerns...Dry, warm mixing on Thursday could yield
some fire weather concerns. Arrival of some rain late Friday.

High pressure at the surface and aloft on Thursday will result
in sunny skies and deep mixing to 800mb or higher. With a dry
airmass in place (PWATs at or below 0.75"), expect dewpoints will
likely mix into the mid to upper 40s across much of northern Lower,
especially interior regions. Combined with temperatures in the lower
80s across the same area, afternoon min RH could drop to 30% or less
in several locations. Winds won't be a significant issue given the
high overhead, but afternoon gusts around 15 mph will be possible
along and east of I-75. Fire weather concerns could therefore
manifest for a portion of the forecast area on Thursday, especially
if these same areas don't see much rainfall today. Will continue to
monitor.

Dry weather will continue into Friday before the arrival of a
shortwave late in the day. Accompanying this shortwave will be an
increase in moisture beneath the encroaching upper ridging and
strengthening isentropic lift. Instability will be marginal and
limited by some capping aloft but looks sufficient for a slight
chance of thunder. Rain chances late Friday afternoon will be west
of I-75, with better chances across the entire forecast area coming
overnight into the weekend.

.LONG TERM...(Friday night through Tuesday)
Issued at 339 AM EDT Wed Jun 13 2018

High Impact Weather Potential...

High Impact Weather Potential...Thunderstorms possible at times
through Monday. Heat indices could approach 100 degrees down towards
Saginaw Bay on Sunday afternoon.

A more potent shortwave is progged to ripple across northern
Michigan Friday night into Saturday morning as heat and moisture
continue to advect into the region. This will provide better chances
of showers and storms heading into the first half of the weekend.
Upper ridge top flattens out on Saturday and Sunday with flow
becoming zonal over the Upper Great Lakes. This will carry
intermittent waves through the region, with a cold front
slowly dropping in from the north towards the end of the weekend.
These features will trigger scattered showers and storms at times
across northern Michigan through early next week. While no day will
be a washout, it appears the greater rain likelihood is progged for
Saturday with the passage of the shortwave and again Sunday night
into Monday as the front pushes through. High pressure builds in
from the north by Tuesday.

Other main concern through the period will be the building heat over
the weekend. Sunday will be the warmer of the two days with some
guidance hinting at highs in the mid 90s closer to Saginaw Bay.
Combined with rising humidity, if this heat manifests, heat indices
could approach 100 or better in that area. Something to monitor, but
Sunday will definitely be a toasty day across much of northern
Lower.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 651 AM EDT Wed Jun 13 2018

Low pressure and attending cold front will quickly swing through
northern Michigan this morning, bringing showers and some
thunderstorms to the region, primarily north of M-72 and
impacting the PLN terminal site. Showers/storms will exit the
region by around midday with conditions rapidly improving to VFR
this afternoon and persisting tonight. But, a period of gusty
winds can be expected later this morning and through the afternoon
with gusts running 25 to 35 knots. Winds diminish quickly
tonight.

&&

.MARINE...
Issued at 339 AM EDT Wed Jun 13 2018

Low pressure and attending cold front will swing through the
region this morning. Gusty winds develop behind the front later
this morning and this afternoon, with gale force gusts a good bet
across Whitefish Bay/Saint Marys River System and down into Lake
Huron. Gusty winds also anticipated on parts of Lake Michigan,
although cold lake temperatures/stable conditions should prevent
gale gusts there.

Winds diminish quickly this evening and remain light through the
rest of the week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ017-018.
LH...GALE WARNING until 10 PM EDT this evening for LHZ345>348.
     SMALL CRAFT ADVISORY until 10 PM EDT this evening for LHZ349.
LM...SMALL CRAFT ADVISORY until 9 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...GALE WARNING until 10 PM EDT this evening for LSZ321-322.
&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...MK
LONG TERM...MK
AVIATION...BA
MARINE...MK
Hazardous weather outlook, Jun 13, 7:45 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
845 AM EDT Wed Jun 13 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-141000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
845 AM EDT Wed Jun 13 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms will move through eastern upper Michigan and portions
of northern lower Michigan this morning. A few storms across north
central and northeast lower Michigan may become severe, producing
large hail and damaging winds.

Gale force wind gusts are expected on the nearshore waters
bordering eastern upper and northeast lower Michigan this
afternoon through early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are periodic chances for thunderstorms across all of northern
Michigan Friday night through Monday.

Very warm temperatures and heat indices near 100 degrees are possible
Sunday afternoon across parts of northeast lower Michigan toward
Saginaw Bay.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jun 13, 6:06 AM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
706 AM EDT WED JUN 13 2018

MIZ017-018-131130-
Cheboygan-Presque Isle-
706 AM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHEBOYGAN AND
NORTHWESTERN PRESQUE ISLE COUNTIES...

At 706 AM EDT, a strong thunderstorm was located over Mullet Lake, or
7 miles southwest of Cheboygan, moving east at 55 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cheboygan, Aloha, Aloha State Park, Topinabee, Cheboygan State Park,
Alverno, Mullet Lake and Riggsville.

LAT...LON 4546 8461 4563 8469 4568 8452 4565 8448
      4565 8444 4567 8443 4565 8438 4566 8432
      4563 8422 4556 8413 4554 8413
TIME...MOT...LOC 1106Z 250DEG 50KT 4557 8459

adam
Special weather statement, Jun 13, 6:47 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Gaylord MI
747 AM EDT WED JUN 13 2018

MIZ019>021-025-026-131230-
Leelanau-Grand Traverse-Antrim-Benzie-Charlevoix-
747 AM EDT WED JUN 13 2018

...A LINE OF THUNDERSTORMS WILL AFFECT LEELANAU...NORTHERN
BENZIE...GRAND TRAVERSE...WESTERN ANTRIM AND CHARLEVOIX COUNTIES...

At 746 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northport to Honor. Movement was
east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Traverse City, Boyne City, East Jordan, Elk Rapids, Bellaire,
Ellsworth, Beulah, Kingsley, Torch Lake, Suttons Bay, Northport,
Lake Ann, and Lake Leelanau.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4497 8591 4495 8580 4519 8562 4521 8554
      4513 8562 4505 8556 4504 8557 4506 8558
      4483 8565 4478 8564 4477 8561 4497 8552
      4499 8548 4475 8555 4497 8538 4523 8539
      4525 8497 4485 8532 4453 8551 4460 8617
TIME...MOT...LOC 1146Z 281DEG 30KT 4514 8570 4466 8604

JZ

The radar

The NCL Michigan radar (KAPX), 117 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 13, 9:45 AM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.75 mi SE of Sturgeon Point
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.704, -83.268

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border

When
June 13, 10:00 AM EST
Where
Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border forecast zone, 12.76 mi NE of Sturgeon Point
Measured
38 kt (44 mph) measured gust
Reported by
Mariner
Coordinates
44.817, -83.068

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771791, 771792.